Does anyone with AFIB NOT take blood thinners?

Posted by yorlik @yorlik, Feb 14, 2019

cow aorta valve replacement 11/2018. Afib started 2 days after; stayed 1 month then gone – until now. day 4 of off an on afib now. I do NOT want to be put back on blood thinner! Heading to ER now but will watch for replies here… thanks.

Liked by lcgh

@catmom777

I wouldn't dare. I am too afraid of having a stroke. I know a guy who had a massive stroke. He was only in his early 60s. If his GF hadn't been home he would have died. I've been on Eliquis since March this year + Diltiazem to keep my heart from beating too fast.

Jump to this post

When I went to ER for 140 bpm Afib they gave me diltiazem intravenously and in 15 seconds it dropped my heart rate to 90-ish… So I know it works. ER sent me home with prescription for it also… Next week follow up with my heart Dr. : he immidiately dropped the diltiazem prescript saying something to the effect that it was great for the Er but should not be used as a prescription – for me; he implied for anyone. Hmmm…

REPLY

Your experience is interesting. If your heart rate went into natural rhythm completely in 15 seconds, that's great. My experience watching the monitors during afib is that the heart rate goes up and down until it finally goes into "normal sinus rhythm" (I think is the term.) Yes I was also given intravenous Diltiazem in the 3 times I went to the hospital with afib. They also gave me prescription for Diltiazem, which I've been taking for 5 years. I'm 85 and it takes about 7-10 hours for my afib to calm, with a drip, or at home without. Perhaps it's different for younger people. Interesting how doctors vary – just as much as we patients do.
If you read about afib, you'll see that doctors might treat with anti-rate drugs like Diltiazem or anti-rhythm drugs like Tikosyn (Dofetilide) or both (my experience.) Or neither, like your experience. Hope that all is well with you now. I've just found that too many meetings or work can bring on afib for me, age 85.

Liked by yorlik

REPLY

I wrote a long reply to your wonderful post only to have it lost.

Let me summarize it with: I hope with all my non Afib heart that you no longer have too many work meetings!! You deserve RELAXATION at 85!!!!!

REPLY

I am also considering the watchman implant and would like to comunnicate with someone who had gone through the procedure.. I am 81 years old with peripheral neuropathy in both legs.

REPLY

Had the watchman implant , one year ago. Best thing I could have done. No longer need a blood thinner , other than a baby aspirin a day. Procedure done at mayo clinic in Rochester. Mn.

REPLY
@yorlik

Thanks @1943! Neat to learn of new technology like this! My case is fresh restart of A-fib for some reason so too early for a major decision like this cool device…

I Spent the day at ER; came away with two new prescripts: 240mg Cardizem (diltiazem) & 20mg Xarelto… The intervenious shot of Cardizem slowed my constant 142 BPM rate on arrival to 75-ish, & Xarelto was because I complained of the $450/mo cost of the Elequis I had after my operation. HA! Xarelto is $ 350! At least I was able to talk them out of their desire to keep me in the hospital! I certainly can drive myself back again if BPM go up above 120 or so. We all know the A-fib is not a reason by itself to go to ER, but the doc said 'any constant >100 BPM warrants a visit to the ER.

My question remains: Does anyone knowingly have A-fib and is NOT on a blood thinner? Thanks.

Jump to this post

I do not and will not. Looking at the side effects, I do not wish to take it. Instead I take turmeric, garlic capsules catch, what’s your natural blood thinners.

I know my blood is thin enough because I bruise easily.

REPLY

you should at least have a blood test done to find out what your INR number is.

REPLY

I had an artificial valve put in six years ago. While I was very nervous about taking on a life-long medication (warfarin), I did. None of the side affects that I had read about occurred. As I read more and as my heart aged (active 58-year-old) I realized the added value of a blood thinner. It protects against stroke from clots that can occur or an be broken loose by sudden and strong skips in your heart beat. I had considered an all-natural way of keeping my blood thin, but opted away from it because of the "reversibility" issue. I ride bicycles quite a bit. It is within the realm of possibilities that I can end up in the emergency room bleeding. Being able to reverse the effect of warfarin in order to conduct an emergency procedure, situation seemed like a good thing. Anyway, it hasn't been the drug that I feared. And given the increased risk of stroke as I age …

REPLY
@jocrane

I do not and will not. Looking at the side effects, I do not wish to take it. Instead I take turmeric, garlic capsules catch, what’s your natural blood thinners.

I know my blood is thin enough because I bruise easily.

Jump to this post

Jo, I don't blame you for not wanting a drug. I believe thin, healthy blood is best achieved naturally. If you don't have an underlying condition and docs recommend it just cuz you fit a profile, I would reject it too as long as there is good natural plan in place. Doctors too often prescribe what is not needed and never revisit to modify or eliminate. In the case of an artificial valve, I would say go with the thinner only because Western medicine doesn't know how to deal with anything else. That's why it looks at supplements and natural remedies with horizontal stares. Docs in Western Med don't get it. And they don't seem to want to.

REPLY
@kaykitty

i have afib and have had bleeds on both warfarin and eliquis, so now i am wondering since i finally got my last round of bleeding stoppped after 4 months if i should go back on eliquis or any blood thinner. I am a 72 year old woman with copd so an ablation is out of the question and i really dont think i am in afib enough to matter plus i have always had non specif tach all my life. I am taking digoxin and diltiazem

Jump to this post

The ONLY person who can help you make decisions about starting or stopping a medication is your cardiologist. We are NOT doctors , we are just a very wide group of heart patients like you with a wide range of opinions. While it can be helpful to hear from other folks about their experiences and opinions which can open discussions with your doctor, he/she is the only one truly qualified to guide you in your health decisions. I wish you the best.

Liked by sue225

REPLY
@rubywitch67

The ONLY person who can help you make decisions about starting or stopping a medication is your cardiologist. We are NOT doctors , we are just a very wide group of heart patients like you with a wide range of opinions. While it can be helpful to hear from other folks about their experiences and opinions which can open discussions with your doctor, he/she is the only one truly qualified to guide you in your health decisions. I wish you the best.

Jump to this post

I understand you are not dr but just wondered if anyone else had been in this situtation, right now i am wearing an event moniter for 30 days to see how often or if i go into afib.

REPLY

i have afib and have had bleeds on both warfarin and eliquis, so now i am wondering since i finally got my last round of bleeding stoppped after 4 months if i should go back on eliquis or any blood thinner. I am a 72 year old woman with copd so an ablation is out of the question and i really dont think i am in afib enough to matter plus i have always had non specif tach all my life. I am taking digoxin and diltiazem

REPLY

Taking eliquis Xarelto or pradaxa will increase INR.,..is this true?

REPLY
Please login or register to post a reply.